Have you watched TV commercials for the top pharmaceutical medications lately?
The Lunesta (sleep aid) ad depicts a lovely 40-something woman sleeping peacefully with cute little butterflies fluttering around her head. The Cialas (erectile dysfunction medication) ad shows a handsome 50-something couple in their amazing 3000-square foot ocean-front home about to engage in blissful forays in their bedroom. The Lipitor (cholesterol-lowering drug) ad shows a rugged outdoor fisherman catching the biggest fish of his life. Don’t some of these ads show women doing cartwheels? Seems like there is always a happy woman doing cartwheels in the greenest grass you’ve ever seen!
Then you get to the SIDE EFFECTS WARNING at the very end of the commercial:
May cause day-time drowsiness, liver failure, blindness, loss of limb, and even death!
What? OK, maybe I’ve over exaggerated slightly. But I’m not that far off. Let’s look at the side-effects for a few of the most popular selling drugs of all time.
I took these lists directly from Web MD. Only the commentary in parenthesis is mine.
Side Effects for Popular Medications
Sleep aid medication, like Lunesta:
Burning or tingling in the hands, arms, feet, or legs, changes in appetite, constipation, diarrhea, difficulty keeping balance (bad if you are a gymnast), dizziness, drowsiness, dry mouth or throat, gas, headache, heartburn, impairment the next day (impairment of what?), stomach pain or tenderness, uncontrollable shaking of a part of the body (tough to deal with in public, oh and which part of the body would that be?), unusual dreams, weakness
Erectile dysfunction medication, like Cialias:
Headaches, dizziness, flushing of the skin, indigestion, diarrhea, congestion, runny nose, hearing changes, loss of vision, and erections that last more than four hours (oh, my!)
Cholesterol-lowering medication, like Lipitor:
Headache, difficulty sleeping, flushing of the skin, muscle aches, tenderness, or weakness, drowsiness, dizziness, nausea or vomiting (not my favorite), abdominal cramping or pain, bloating or gas, diarrhea, constipation, rash, memory loss, mental confusion, high blood sugar, and type 2 diabetes (wow, you can give yourself another disease!)
These lists may seem entirely improbable and ridiculous, even laughable. But it’s actually the opposite. The side effects caused by pharmaceutical drugs are very serious. When you take a drug for long enough, you can acquire an entirely new disease condition for which you need new drug treatment! And the vicious cycle begins and never ends.
Sometimes, medications are necessary and life saving. A type 1 diabetic will die without the appropriate dose of insulin. I would never tell anyone to go off their medications without the consent of their physician! Please do not mistake this post as medical advice. Always talk to your health-care provider about your medications and dosage.
However, I do want Americans to start asking questions about the drugs they are currently taking and wake up to the fact that there are natural lifestyle treatments that can and do resolve health conditions without the use and side effects of pharmaceutical drugs.
I know the word “ruined” sounds final, but I don’t intend it in that way. My health was ruined for a time, but I have improved greatly with diet and lifestyle changes, targeted herbs and supplements, and integrative therapies like acupuncture and chiropractic care. I believe my readers can recover their health too. In many cases, there is hope without drugs. That is one of the main reasons I blog and share my stories with you!
3 Pharmaceutical Drugs that Ruined My Health
“Better living through chemistry” was once my motto. I thought that medications were the answer to my health problems. I took prescriptions and OTC meds without thinking twice. I believed what my doctors told me. They said, “Take this drug and you’ll feel better.” They were right, but only for the short term. That “better” feeling was only temporary. What I did not realize is that the drugs were only covering up my symptoms! My health continued to worsen underneath the drug therapy.
Proton Pump Inhibitors
My major digestive problems began in 2005. I dismissed the initial symptoms, believing they would pass after I recovered from ending a stressful 60-hour a week teaching job. Instead, they got worse. What started as belching and gas after meals turned into almost constant nausea and debilitating fatigue. At the behest of my mother, I saw my primary-care MD, who referred me to a gastroenterologist. He performed an endoscopy and told me I had non-ulcerative dyspepsia. In his opinion, my stomach produced too much acid. I had a “medical” diagnosis, now I needed a solution.
He immediately prescribed a proton pump inhibitor called Nexium to lower my stomach acid output. Within two weeks, I started to feel better. My nausea gradually went away, my energy came back and I thought I was cured! I could not have been more wrong. After taking Nexium and a similar drug, Prilosec, for almost three years, I had a major health crisis in 2008 that I believe was directly tied to taking these drugs.
In my case, I believe proton pump inhibitors:
- Covered up my true condition of gluten sensitivity
- Led to iron deficiency anemia
- Caused malabsorption of nutrients, including B vitamins and magnesium
- Led to intestinal permeability or leaky gut syndrome
- Caused my multiple food intolerances
- Contributed to a three-month long period of anxiety, depression and panic attacks
I can best describe the dangerous effects by referring you to my purple pill story called, The Purple Pill: The Untold Perils of Proton Pump Inhibitors. I encourage you to read the entire post. It’s quite compelling, not because I’m so special, but because my story is all too familiar! PPIs are one of the best-selling drugs of all time. Millions of people are taking them and subjecting themselves to untold health perils. What’s worse is that almost all proton pump inhibitor medications are now available over the counter!
If you are already taking acid-reducing drugs, I encourage you to discover the true source of your digestive problems. What is causing your acid reflux? Is it gluten sensitivity (like in my case), lactose intolerance, over-consumption of refined flours and sugars, job stress, family troubles, or a common condition called hypochlorhydria (too little stomach acid)? Once you’ve found the root cause of your acid reflux, then work with a qualified practitioner to wean yourself off the medication, since it has addictive properties.
Read the next installment in my series. It’s personal! Yes, we’re talking about birth control pills. I took them for more than ten years, but not for the typical reason. Learn why and the profound effect they had on my health.